MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RET ROD AMBI/CL WRENCH; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT

SMITH & NEPHEW, INC. RET ROD AMBI/CL WRENCH; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Model Number 71110024
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/23/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a planned revision surgery for removal of an implant (from an unknown manufacturer), the tip of a ret rod ambi/cl wrench broke.The broken piece remained inside the mating part of the implant inside the patient.At the end, the implant was not explanted.It is unknown if there was any surgical delay.Patient was not harmed beyond the described event.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was returned for evaluation.A visual inspection of the returned ret rod ambi/cl wrench confirms the tip of the device is broken off.The broken piece was not returned with the device.This device shows signs of significant wear and use.A medical investigation was conducted and confirms the root cause of the reported wrench tip breakage could not be determined.The ret rod ammbi/cl wrenches are manufactured and intended as externally communicating devices and are not approved for long-term internal tissue exposure and long-term implantation data is not available.Since it was reported that broken piece was retained in the mating part in the implant, the possibility of micro-motion and/or migration, and local irritation/discomfort is unlikely.The impact to the patient beyond that which has been reported cannot be determined.No further medical assessment can be rendered at this time.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
RET ROD AMBI/CL WRENCH
Common Device Name
APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11688989
Report Number1020279-2021-03201
Device Sequence Number14186952
Product Code KTT
UDI-Device Identifier03596010173027
UDI-Public03596010173027
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K093047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71110024
Device Catalogue Number71110024
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/21/2021
Initial Date Received by Manufacturer 03/24/2021
Supplement Date Received by Manufacturer05/20/2021
Initial Report FDA Received Date04/19/2021
Supplement Report FDA Received Date05/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;